Antihistamines Could Be Making Your Vagina Dry
While antihistamines provide much-needed relief for hay fever in summer months, they could be having another negative effect on your vagina you didn't know about.
Hay fever medications work by stopping histamines affecting the cells in your body in your body, says the NHS. Histamines are released when your body detects something harmful, like an infection, but for hay fever sufferers, it mistakes pollen for a threat.
This prompts the all too familiar symptoms of runny noses, streaming eyes and non-stop sneezing.
But as well as blocking histamines, some antihistamines also stop hay fever symptoms by drying out mucus membranes in your body, including in your vagina.
And this is what could cause vaginal dryness in women.
Vanessa MacKay, Consultant Obstetrician and Gynaecologist and Spokesperson for the Royal College of Obstetricians and Gynaecologists explains this further.
She told Metro: "Vaginal dryness can be caused by a change to a woman's hormones and this can occur due to a wide variety of things including medication.
"There are different types of antihistamine and some women may experience vaginal dryness when taking them."
So if you find yourself suffering from vaginal dryness in the summer months, your antihistamine medication could be to blame.
However, there is no need to sacrifice one for the other as there are different types of hay fever medication, so speak to your doctor.
Plus, vaginal dryness can be easily managed with water-based lubricants during sex, as Dry MacKay points out.
"Women with any debilitating side effect from their medication should speak to their healthcare professional but vaginal dryness can be managed with vaginal moisturisers and by using water-based lubricants during sex," the gynaecologist added.
The NHS also suggests using unperfumed soaps and washes around your vagina to combat dryness.
If you're concerned over vaginal dryness, visit your doctor or click here.
Featured Image Credit: Pexels